High Surf, Delaware Beaches
- When
- July 11, 8:00 AM EST to July 16, 8:00 PM EST
- Where
- Delaware Beaches forecast zone
- Injuries
- 55 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Enhanced rip currents and a pounding surf caused by swells from Hurricane Bertha caused many injuries and water rescues along the Delaware coast. The effects of Bertha started on the 11th, peaked on the 13th and 14th and slowly subsided over the next couple of days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Enhanced rip currents and a pounding surf caused by swells from Hurricane Bertha caused many injuries and water rescues along the Delaware coast. The effects of Bertha started on the 11th, peaked on the 13th and 14th and slowly subsided over the next couple of days. About 55 medical emergencies were reported from surf scrapes to broken bones. Even one lifeguard was injured. In Rehoboth Beach, there were twenty-one broken ankles, fractured shoulders and dislocated knees reported. In addition, there were sixteen spinal injuries that required backboarding victims to emergency rooms. Water rescues started on the 11th in Fenwick Island as six children between the ages of 7 and 10 were caught in a rip current. Over the weekend of July 12th and 13th, about 35 bathers were rescued at Rehoboth Beach, 18 at Bethany Beach and 15 at Fenwick Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 11, 2:45 AM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EDT FRI JUL 11 2008 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH SUNDAY. DRY AND PLEASANT CONDITIONS ARE IN STORE THROUGH FRIDAY, WITH MORE HUMIDITY RETURNING ON SATURDAY. A COLD FRONT IS FORECAST TO CROSS THE REGION LATE SUNDAY INTO MONDAY, BRINGING ANOTHER CHANCE OF PRECIPITATION. HIGH PRESSURE WILL THEN BUILD BACK IN FOR TUESDAY INTO THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... HIGH PRESSURE OVER THE ERN CONUS WILL KEEP CONDITIONS DRY AND PLEASANT AGAIN TODAY. WITH THE CENTER OF THE HIGH CLOSER THAN YESTERDAY, EXPECT LESS IN THE WAY OF CLOUDS TODAY. DEW POINTS WILL STILL BE IN THE 650S WHICH IS QUITE PLEASANT. DRY CONDITIONS ARE IN STORE TONIGHT BUT DEW POINTS WILL BEGIN TO CREEP UP A BIT. OVERALL, GUIDANCE TEMPS WERE IN VERY GOOD AGREEMENT WITH THE QUIET WX AND WERE GENERALLY ACCEPTED. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... DRY CONDITIONS WILL CONTINUE THROUGH THE SHORT TERM PERIOD AS HIGH PRESSURE REMAINS IN PLACE. THE HIGH WILL SLOWLY MOVE TO THE EAST AND A RETURN SOUTHERLY FLOW WILL BRING SLIGHTLY WARMER TEMPS BUT ALSO AN INCREASE IN HUMIDITY, WHICH IS MORE TYPICAL FOR JULY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE EXTENDED PERIOD STARTS OUT RELATIVELY QUIET, BUT A COLD FRONT IS FCST TO BE ON THE MARC EASTWARD. LATEST MODEL GUIDANCE IS IN GOOD AGREEMENT ON SLOWING DOWN THE PROGRESSION OF THE FRONT. THE NAM/WRF IS EVEN SLOWER THAN THE GFS WITH THIS FEATURE. AT 00Z MONDAY, THE NAM/WRF PRECIP SHIELD IS BARELY INTO CNTRL PA, WHILE ON THE GFS, IT IS BARELY TO HARRISBURG. THE ECMWF IS SOMEWHERE IN BETWEEN. WITH THAT SAID, INDICATIONS ARE THAT MOST OF SUNDAY WILL BE PRECIP FREE, ESPECIALLY AS YOU GO FURTHER EAST. THE CDFNT IS EXPECTED TO CROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING. THE GFS REMAINS A BIT FASTER HERE AS WELL. BASED ON THE LATEST GUIDANCE, PRECIP SHOULD END FROM W TO E DURING THE DAY ON MONDAY. DUE TO THE SLOWER TIMING, THERE MAY BE SOME PRECIP LINGERING INTO THE AFTERNOON HOURS. IF THE LATEST ECMWF TRENDS CONTINUE, THERE COULD STILL EVEN BE SOME RAIN AS LATE AS MONDAY EVENING. HIGH PRESSURE WILL THEN BUILD IN BEHIND THE FRONT, AND THE TUESDAY THROUGH THURSDAY PERIOD LOOKS DRY ATTM. TEMPS SHOULD BE AOA SEASONAL VALUES AND MOS GUID WAS GENERALLY ACCEPTED. THE ONLY POTENTIAL FLY IN THE OINTMENT IS THE POTENTIAL DEVELOPMENT OF A COASTAL LOW, AND WHAT, IF ANY, EFFECT IT HAS ON OUR AREA. THE NAM/WRF DEVELOPS A LOW OFF THE SC COAST ON SUNDAY AND PRETTY MUCH KEEPS IT THERE SPINNING THROUGH MONDAY MORNING. THE GFS IS LESS AMPLIFIED, FURTHER TO THE N (OFF NC) AND ALSO FURTHER E. BOTH OF THESE SCENARIOS KEEP ANY PRECIP OUT OF OUR AREA. THE GFS ALSO HAS BEEN BACKING OFF THIS FEATURE FOR THE PAST FEW RUNS AS WELL AND THIS TREND CONTINUES WITH THE 11/00Z CYCLE. ADDITIONALLY, THE GFS DEVELOPS SOME SEEMINGLY FEEDBACK INDUCED VORTS OFF THE SE COAST AND THESE OVER-DEVELOPED VORTS ARE LIKELY PLAYING INTO ITS FCST AS WELL. THE ECMWF GENERALLY KEEPS THE LOW WELL TO THE EAST BUT DOES BRING IT NORTHWARD AND IS TRYING TO SHOW MORE OF AN INTERACTION WITH THE CDFNT MONDAY AFTERNOON AND EVENING. CERTAINLY, THIS INTERACTION IS PART OF THE REASON FOR THE ECMWF ENDING PRECIP LATER ON MONDAY. CERTAINLY, ANY LOW THAT DEVELOPS IN THIS REGION WILL HAVE TO BE WATCHED, BUT AT THIS POINT, ITS EFFECT ON SENSIBLE WX FOR OUR AREA LOOKS MINIMAL. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... CONDITIONS WERE VFR AT ALL EIGHT OF OUR TAF SITES AT 0730Z. THAT SHOULD CONTINUE TO BE THE CASE DURING THE ENTIRE TAF PERIOD, ENDING AT 0600Z ON SATURDAY. THE ONLY EXCEPTIONS MAY BE A BRIEF PERIOD OF MVFR VISIBILITY EARLY THIS MORNING AT KRDG AND KMIV. KRDG MAY PICK UP SOME LIGHT FOG OFF THE SCHUYLKILL RIVER. MEANWHILE, SOME LIGHT FOG MAY DEVELOP AT KMIV AS MOISTURE FROM THE NEARBY WOODS AND FARM FIELDS CONDENSES IN THE COOL AIR. THE WIND WILL BE SOMEWHAT VARIABLE FOR TODAY, PERHAPS SETTLING INTO A NORTH TO EAST DIRECTION ON THE COASTAL PLAIN THIS MORNING BEFORE BECOMING MORE SOUTHWESTERLY FOR THIS AFTERNOON AT ALL OF OUR TAF SITES. A SEA AND BAY BREEZE SHOULD DEVELOP FOR THIS AFTERNOON. WE ARE FORECASTING THE SEA BREEZE TO REACH KACY AROUND 1700Z AND THE DELAWARE BAY BREEZE TO REACH KILG ABOUT 2100Z. ONCE THE SUN SETS THIS EVENING, THE WIND SHOULD AGAIN BECOME LIGHT AND VARIABLE UNDER A MAINLY CLEAR SKY. SCATTERED CUMULUS MAY DRIFT DOWN FROM THE NORTH THIS EVENING, POSSIBLY AFFECTING KRDG AND KABE. OUTLOOK... HIGH PRESSURE IS FORECAST TO CONTINUE INFLUENCING THE REGION FROM LATE TONIGHT INTO SUNDAY. A COLD FRONT FROM THE NORTHWEST WILL BRING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS FROM SUNDAY NIGHT INTO MONDAY. ANOTHER AREA OF HIGH PRESSURE IS EXPECTED TO FOLLOW FOR TUESDAY. && .MARINE... AS HIGH PRESSURE BUILDS OVERHEAD TODAY, THE WIND WILL BE SOMEWHAT VARIABLE OVER THE WATER, PERHAPS SETTLING INTO A SOUTHEASTERLY DIRECTION FOR THIS AFTERNOON, AS A SEA AND BAY BREEZE DEVELOP. THE CENTER OF THE HIGH IS FORECAST TO PASS OFF THE COAST ON SATURDAY, ALLOWING A MORE SOUTHERLY FLOW TO DEVELOP FOR THE BALANCE OF THE WEEKEND. A COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE ON MONDAY. WHILE WIND SPEEDS MAY INCREASE A BIT IN ADVANCE OF THE FRONT, THEY SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERION. WAVES ARE FORECAST TO REMAIN MOSTLY IN THE 2 TO 4 FOOT RANGE ON OUR OCEAN WATERS THROUGH THE WEEKEND AND INTO THE EARLY PART OF THE NEW WEEK. HOWEVER, LONG PERIOD SOUTHEASTERLY SWELLS ASSOCIATED WITH DISTANT HURRICANE BERTHA HAVE BEGUN TO REACH THE COASTAL WATERS OF NEW JERSEY AND DELAWARE. THE SWELLS SHOULD BE AROUND FOR A FEW DAYS AND CONDITIONS MAY BECOME A LITTLE ROUGH IN AND AROUND THE INLETS. THE SWELLS WILL ALSO RESULT IN A MODERATE RISK FOR RIP CURRENTS TODAY ALONG THE COASTS OF NEW JERSEY AND DELAWARE. RIP CURRENTS ARE ANTICIPATED TO REMAIN A CONCERN FOR THE NEXT FEW DAYS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...NIERENBERG SHORT TERM...NIERENBERG LONG TERM...NIERENBERG AVIATION...IOVINO MARINE...IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT FRI JUL 11 2008 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-121100- NEW CASTLE-KENT DE-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 515 AM EDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-121100- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 515 AM EDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND THE DELAWARE BEACHES. .DAY ONE...TODAY AND TONIGHT LONG PERIOD SWELLS ASSOCIATED WITH DISTANT HURRICANE BERTHA WILL CONTINUE TO AFFECT THE COASTS OF DELAWARE AND NEW JERSEY TODAY AND TONIGHT. AS A RESULT, THERE IS A MODERATE RISK FOR RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DUE TO THE EXPECTED SLOW MOVEMENT OF DISTANT HURRICANE BERTHA, RIP CURRENTS ARE EXPECTED TO BE A CONCERN ALONG THE COASTS OF DELAWARE AND NEW JERSEY THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-121100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 515 AM EDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE AND FOR DELAWARE BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high surf, 1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124474, 124472.